Lupus-associated bone disease may come with steroids

Patients with systemic lupus erythematosus (SLE) treated with high-dose steroids appear to develop osteonecrosis (bone death) within one month of starting the therapy, according to a new report.


High-dose steroid therapy has been known to be linked to the development of osteonecrosis in SLE patients. However, it has not been clear when the damage to the bones first occurs.


In this study, Japanese investigators examined 72 patients with active SLE. They used magnetic resonance imaging (MRI) at one, three, six and 12 months after starting high-dose corticosteroid therapy to detect any osteonecrotic lesions.


Thirty-two patients had evidence of osteonecrosis on MRI and, on average, these lesions were detected at around three months after therapy was initiated. However, the MRI findings also suggested that the actual onset of the bone necrosis may have been even earlier – within the first month. No new lesions were seen at six or 12 months (Ann Rheum Dis, 2001; 60: 1145-8).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend